North Carolina, 2023

Rip Current in North Carolina, July 4, 2023

July 4, 2023 · NWS ILM · 1 event in 1 county or zone

Moderate to strong rip currents along with holiday weekend crowds led to multiple rescues at local beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate to strong rip currents along with holiday weekend crowds led to multiple rescues at local beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 4, 8:15 AM EST, 45 minutes earlier.

Area forecast discussion, Jul 4, 8:15 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
915 AM EDT Tue Jul 4 2023

.SYNOPSIS...
Temperatures in the 90s plus high humidity will create dangerously
hot conditions again today for much of the area. Scattered
showers and thunderstorms will develop each day in a fairly typical
summertime pattern. A weak front may stall across the Carolinas
mid to late week with temperatures remaining closer to normal.

&&

.UPDATE...
No changes to the forecast at this time. If the HRRR continues to
show such widespread activity may raise POPs a bit closer to likely
for some locales.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another hot and humid day is expected today across the Eastern
Carolinas. A Heat Advisory was issued for much of the area. Fairly
typical summertime setup with moist southerly flow around
Bermuda high. The mid to upper ridge which provided increased
subsidence will get suppressed farther south with a more
westerly flow above the surface. Pcp water values will be up
around 2 inches today over much of our forecast area, but
northwest of area, values drop as weak front/trough gets pushed
farther eastward today. This will keep moisture pooled along the
coastal plain with CAPE increasing into the aftn as sfc heating
maximizes, with NAM showing values over 4000 g/kg. Temps will
reach into the 90s once again with dewpoints in the 70s. Expect
another round of aftn tstms today with focus along sea breeze
boundary and trough inland. Should see some boundary
interactions and differential heating also play a role. Overall,
expect mainly scattered coverage with steering flow driving
convective debris clouds and storms toward the coast. Some
storms could produce some stronger wind gusts as some
enhancement in the mid to upper levels will exist with more in
the way of perturbations riding through the area. SPC has our
area outlined in a marginal risk (level 2 of 5) for today.

Models show boundary or trough lingering over the forecast area
with tstm development possible into this evening. Will need to
monitor closely as this may affect fireworks this evening.

The threat of coastal flooding continues as we move past the
full moon yesterday. May reach into minor thresholds at the
beaches once again this evening, but should definitely reach
above flood stage along the lower Cape Fear River downtown.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Short term should be fairly active with diurnal convection each
afternoon gradually dissipating in the evening. Temperatures remain
near to slightly above climo while dewpoints in the low to mid 70s
continue. Weak troughing aloft slightly enhances mid-level lapse
rates and at the surface convergence along the sea breeze and the
Piedmont trough(Wed) and a decaying front(Thu) will aid storm
development. Given the forecasted environment convection may not
need much help. Highs in the upper 80s to lower 90s on Wed due to
thicker high cloud. On Thu highs will run a little warmer, low to
mid 90s under slightly clearer skies. Near to slightly above normal
temperatures couple with the high dewpoints will lead to CAPE values
of 2k-3k J/kg each afternoon. As is frequently the case in the
summer the increased instability and deep moisture create the
possibility of damaging winds with stronger storms due to wet
microbursts either day.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Progressive mid-level pattern for the end of the week and start of
the next. Temperatures near climo into the weekend before starting
to trend a little above next week. Abundant low level moisture
remains in place with dewpoints in the low to mid 70s. Weak
shortwave moving east through the flow over the weekend helps drag a
decaying cold front into the area. Sea breeze and the remains of a
surface boundary in the area Fri will be the focus for convection.
The arrival of the front on Sat adds another boundary to help
initiate convection although post wave subsidence Sat afternoon may
limit storm coverage. Subsidence lingers on Sun keeping coverage 40
to 50% (similar to Sat). Precipitable water, which is around 2
inches on Fri, drops over the weekend due to the increased
subsidence. Subtle northwest flow sets up Mon as mid-level lapse
rates start to increase. This could lead to a more active day,
especially if convection can fire along the remains of the front
lingering in the area.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Generally VFR through this morning with a mix of cu and high
clouds with light SW winds. Soundings hinting at possibility of
patchy fog or a bit of stratus this morning but confidence is
low at this point to include in TAFs, but did include for
early Wed morning. Southwesterly winds increase just a tad up
to 5 to 10 kts late this morning, with the seabreeze bringing
in SSW winds to KCRE and KMYR by 16-17Z. Convection likely to
build in after 18Z, but it's hard to tell exactly where this
sets up. Included VCSH and VCTS after 18z for coastal terminals
and PROB30 for KFLO, and KLBT later today.

Extended Outlook...VFR should prevail through most of the week
outside of daily early morning fog and diurnally-driven
showers/storms that will especially become more prevalent by
midweek due to periodic weak disturbances aloft moving
overhead.

&&

.MARINE...
Through tonight...A fairly typical summertime pattern dominated
by southerly flow around Bermuda High. Seas will continue to
average 2-3 ft in a mix of SW wind wave and SE swell.

Wednesday through Saturday...Southerly flow continues through
the end of the week with only a brief appearance of weak
offshore flow Fri night into Sat as surface trough moves
offshore. Gradient will keep speeds 10 to 15 kt, highest in the
afternoon and evening, with a bit of an onshore component near
shore each day as the sea breeze sets up. Seas will run 2 ft
with an occasional 3 ft well away from shore. A southerly wind
wave will be slightly more dominant than the southeast swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for SCZ024-033-058-059.
     Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
     SCZ054-056.
NC...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for NCZ087-096-099-105-107-109.
     Coastal Flood Advisory from 8 PM to 11 PM EDT this evening for
     NCZ106-108-110.
     Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
     Wednesday for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...RGZ
SHORT TERM...III
LONG TERM...III
AVIATION...RGZ
MARINE...III/RGZ
Hazardous weather outlook, Jul 4, 2:43 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
343 AM EDT Tue Jul 4 2023

NCZ106-108-110-050745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
343 AM EDT Tue Jul 4 2023

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An enhanced risk of rip currents continues into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ024-033-058-059-050745-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Dillon-Marion-
Central Horry-Northern Horry-
343 AM EDT Tue Jul 4 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat Advisories are again possible Tuesday, as heat indices of
105 to 109 degrees may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-032-039-055-050745-
Marlboro-Darlington-Florence-Williamsburg-Inland Georgetown-
343 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat Advisories are again possible Tuesday, as heat indices of
105 to 109 degrees may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-050745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
343 AM EDT Tue Jul 4 2023

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-050745-
Inland New Hanover-
343 AM EDT Tue Jul 4 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Minor coastal flooding is likely along the banks of the lower Cape
Fear River from downtown Wilmington southward during the next few
nocturnal high tide cycles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-050745-
Coastal Horry-Coastal Georgetown-
343 AM EDT Tue Jul 4 2023

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low-lying roads and locations along the Intracoastal Waterway and
adjacent tidal creeks may observe minor coastal flooding over the
next few evening high tide cycles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 4, 9:00 AM EST to 2:30 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A total of 46 rip current rescues were reported by county lifeguards. Carolina Beach Ocean Rescue reported 25 rip current rescues, Wrightsville Beach Ocean Rescue reported 18 rip current rescues, and 3 rescues were reported at Kure Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106096.